Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 14, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Aug 20, 2019, 3:03 AM CDT for Shelby County, Iowa. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2019, 3:03 AM CDT (08:03 UTC)
- Expired
- Aug 20, 2019, 3:18 AM CDT
- In force
- 15 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Shelby County, IA
The radar
The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 11:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2846 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 11.4
The text
As transmitted.
500
WFUS53 KOAX 200803
TOROAX
IAC165-200830-
/O.NEW.KOAX.TO.W.0014.190820T0803Z-190820T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
303 AM CDT Tue Aug 20 2019
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northeastern Shelby County in southwestern Iowa...
* Until 330 AM CDT.
* At 302 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Irwin, or 12 miles west of Audubon, moving east at
25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Shelby County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4169 9520 4179 9528 4186 9510 4181 9509
4170 9509 4169 9510
TIME...MOT...LOC 0802Z 274DEG 23KT 4173 9517
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
KG2 follow-up statements
787
WWUS53 KOAX 200811
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
311 AM CDT Tue Aug 20 2019
IAC165-200830-
/O.CON.KOAX.TO.W.0014.000000T0000Z-190820T0830Z/
Shelby IA-
311 AM CDT Tue Aug 20 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
NORTHEASTERN SHELBY COUNTY...
At 310 AM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Irwin, or 8 miles west of Audubon,
moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Shelby County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4169 9520 4178 9523 4186 9510 4181 9509
4170 9509 4169 9510
TIME...MOT...LOC 0810Z 274DEG 23KT 4173 9509
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
KG489
WWUS53 KOAX 200818
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
318 AM CDT Tue Aug 20 2019
IAC165-200827-
/O.CAN.KOAX.TO.W.0014.000000T0000Z-190820T0830Z/
Shelby IA-
318 AM CDT Tue Aug 20 2019
...THE TORNADO WARNING FOR NORTHEASTERN SHELBY COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southwestern Iowa.
LAT...LON 4169 9520 4178 9523 4186 9510 4181 9509
4170 9509 4169 9510
TIME...MOT...LOC 0816Z 274DEG 23KT 4173 9503
$$
KGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 19, 11:17 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 19, 11:17 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1117 PM CDT Mon Aug 19 2019 .SHORT TERM...(Tonight through Tuesday AM) Issued at 328 PM CDT Mon Aug 19 2019 Thunderstorm chances overnight will be the main forecast concern in the near term. Short range models have come more into agreement today that storms are likely to develop in far southeast South Dakota and northwest Iowa around midnight. These storms will likely develop into a MCS which tracks southeast through central Iowa. A majority of the models are in agreement that storms should stay in central Iowa, although a few models show storms which may clip our area through western Iowa. IF storms do develop in western Iowa, conditions are favorable for severe storms. ML cape values overnight will remain around 4000 j/Kg. Additionally, the low level jet should push into our area bringing about 40 knots of shear. With ample moisture, any storm that does try to sneak into our area will likely be strong or severe. Brief heavy rains will also be possible, with models showing precipitable water values near 2 inches overnight. Flooding should not be a concern though with storms moving quickly out of the area by mid morning Tuesday. The most likely scenario overnight is that storms will remain east of our area. However, if storms develop further west, they could be severe. The main threats would be large hail and damaging winds. .LONG TERM...(Tuesday PM through Monday) Issued at 328 PM CDT Mon Aug 19 2019 Tuesday Heat Tuesday will be very hot, and has a decent chance to reach at least heat advisory criteria especially over the southern half of the forecast area. However, after collaboration with neighboring forecast offices, at this time have opted to hold off on issuance of any heat advisory products in this area. The primary reason involves uncertainty surrounding the outflow boundary and potential cloud cover that may influence much of the forecast area as a large convective complex is likely to move across Iowa tonight. Dewpoints are very likely to be in the middle to upper 70s especially in the southern half of the area by Tuesday afternoon but there could be some lingering cloud cover and slightly cooler air in place to limit the overall heat index. That said, with dewpoints that high, it will only take a small difference of just a few degrees in afternoon temperatures to make a big difference in the eventual heat index, and in this decision we're looking at trying to predict the difference between 91 and 94 degrees. At this time predicting closer to 91, but this decision will continue to be evaluated this evening and tonight. Tuesday Night Storms The likely outflow boundary will also influence thunderstorm potential for Tuesday night. Very steep mid level lapse rates and extreme instability are likely to be in place by late afternoon owing to the hot and very humid boundary layer. However, the base of the EML is very warm and will be an effective cap for most if not all of the daytime hours. Expect large scale subsidence across the region for most of the day in the wake of tonight's short wave trough passage, but any remnant outflow boundary will need to be closely monitored given the likelihood of extreme potential instability collocated with weak boundary layer convergence. As the evening progresses, it appears that a weak short wave trough will begin to influence eastern NE while simultaneously inducing an increasing low level jet converging over the local area. These two forcing mechanisms appear likely to combine with the existing instability to initiate storms during the evening hours with the greatest focus in east central or southeast Nebraska. The most plausible scenario would be for an area of strong to severe elevated convection to develop in this area (and also into central NE) with a predominantly hail threat by late evening or early morning...and then evolving into one or more bowing features riding along the effective boundary with an increasing threat for damaging winds. Also, with multiple rounds of thunderstorms and some training possible within the very unstable and very moist atmosphere, flooding will become an increasing threat over time. Wednesday - Wednesday Night Storms Wednesday's forecast remains unsettled and will be highly dependent upon how Tuesday night unfolds. There is a chance that periods of weak large scale forcing will persist in the region and continue to generate periods of convection. At this time, it is very uncertain in terms of strong/severe storm potential, but as multiple rounds of storms impact the region over time the flood threat will remain and perhaps increase. Otherwise, temperatures will be much cooler for Wednesday as a cold front will have moved through the area and widespread cloud cover appears likely. Thursday through Monday Cooler temperatures with highs in the 70s and 80s will continue through the long term period. The overall flow pattern appears likely to be zonal with a few minor disturbances and potential for a stronger trough very late in the forecast period. Thus, have several small chances for thunderstorms, mainly Friday night and Sunday night into Monday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1116 PM CDT Mon Aug 19 2019 Thunderstorms are beginning to develop over portions of southeast SD and northwest IA as of 11 PM, and upscale growth into a southeastward-moving MCS is still anticipated overnight. It appears that activity will remain to the east of the eastern NE TAF sites with mainly scattered to broken mid-level clouds. There is some signal in model guidance that MVFR ceilings and/or visibilities could develop toward daybreak on Tuesday in the vicinity of KOFK. We have accounted for that potential with a TEMPO group. VFR conditions will persist through Tuesday afternoon with increasing thunderstorm chances Tuesday night. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...HB LONG TERM...Barjenbruch AVIATION...Mead
Hazardous weather outlook, Aug 19, 4:27 PM CDT, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 427 PM CDT Mon Aug 19 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 427 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday A large area of thunderstorms will move across central Iowa tonight, with the western edge of these storms potentially affecting southwest Iowa and even far eastern Nebraska. In areas affected by these storms, large hail, damaging winds, and heavy rain will be possible. Minor flooding will continue on the Missouri River above Lewis and Clark Lake and from around Plattsmouth downstream past Rulo. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Hot and humid conditions are expected Tuesday afternoon. Heat index values of 100 to 106 will be common...with the hottest conditions in the outlook area expected in southeast Nebraska. Scattered thunderstorms will develop across the area late Tuesday evening and continue overnight. A few of these storms will probably become severe. Large hail will be the primary hazard with the late evening thunderstorms, with damaging wind becoming a primary hazard during the early morning hours. The potential for several rounds of storms affecting the same areas will lead to areas of heavy rainfall. Thunderstorms will persist into Wednesday with some continued potential for a few strong storms and areas of heavy rainfall. Minor flooding will continue on the Missouri River above Lewis and Clark Lake and from around Plattsmouth downstream into Missouri. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely to be needed through tonight.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:40 AM CDT | Severe Thunderstorm Warning | OAX | Shelby | 20 min |
| Aug 20, 2:55 AM CDT | Severe Thunderstorm Warning | OAX | Shelby | 20 min |
| Aug 20, 10:18 AM CDT | Heat Advisory | OAX | Fremont, Harrison, Mills, Montgomery, Page, Pottawattamie | 11 hr |
| Aug 20, 3:20 PM CDT | Excessive Heat Warning | OAX | Pottawattamie | 6 hr |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.